Flood, Brown
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
Flooding on the James River continued into August across Brown County. The river fell below flood stage at Columbia on August 8th in the early afternoon but continued to flood at Stratford through August.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Flooding on the James River continued into August across Brown County. The river fell below flood stage at Columbia on August 8th in the early afternoon but continued to flood at Stratford through August. Lowland flooding along with a few roads were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1225 AM CDT THU AUG 1 2013 .UPDATE... UPDATED FOR 06Z AVIATION DISCUSSION. SKIES HAVE PRETTY MUCH CLEARED OFF...AND EXPECT THEM TO REMAIN CLEAR OVERNIGHT UNDER HIGH PRESSURE. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY NIGHT WEAK HIGH PRESSURE CONTINUES TO SLIDE SOUTHEAST THIS AFTERNOON. STEEP LOW LEVEL LAPSE RATES COMBINED WITH PLENTY OF SUN HAVE RESULTED IN A DECENT CU FIELD ACROSS THE CWA. MOST OF IT IS PRETTY FLAT...BUT THERE IS A WEAK CONVERGENT ZONE THAT EXTENDS FROM ABOUT KMBG TO KABR TO KMOX...WHERE AN ISOLATED STORM OR TWO HAS DEVELOPED IN THE LAST HOUR. THEREFORE...ADDED ISOLATED POPS INTO THE FORECAST TO ACCOUNT FOR THESE AFTERNOON SHOWERS OR THUNDERSTORMS. THE WEAK AREA OF HIGH PRESSURE WILL BE OVERHEAD TONIGHT...ALLOWING WINDS TO DROP OFF. COMBINED WITH CLEAR SKIES...THE LOW TEMPERATURE FORECAST FOR TONIGHT HAS BEEN TRENDED TOWARD THE COOLEST GUIDANCE...AND LOWS ACROSS THE NORTHERN HALF OF THE CWA MAY DIP INTO THE UPPER 40S TONIGHT. FURTHER SOUTH...A WEAK LOW LEVEL JET WILL SET UP...BUT IT LOOKS TO MAINLY BE FOCUSED ACROSS NORTHERN NEBRASKA AND FAR SOUTHERN SOUTH DAKOTA. LEFT THE SMALL POPS IN FOR THE FAR SOUTHWEST CWA TO ACCOUNT FOR ANY ASSOCIATED ELEVATED CONVECTION TONIGHT INTO THURSDAY MORNING...ALTHOUGH NOT OVERLY CONFIDENT THAT IT WILL OCCUR. THE REGION WILL STILL BE UNDER WEAK NORTHWEST FLOW ALOFT ON THURSDAY BEFORE THE FLOW BECOMES FLATTENED BY THE UPPER TROUGH THIS WEEKEND. THE LEE TROUGH WILL SLOWLY MOVE EASTWARD...BUT IT DOES NOT LOOK LIKE THE BEST RETURN FLOW WINDS WILL BE PRESENT UNTIL TOWARD THE END OF THE PERIOD. THEREFORE...KEPT A MAINLY DRY FORECAST THROUGH THE END OF THE SHORT TERM...EXCEPT FOR TOKEN SLIGHT CHANCE POPS WHERE MODELS SUGGEST PERIODS OF SHORTWAVE ENERGY MAY INITIATE ISOLATED THUNDER. .LONG TERM...SATURDAY THROUGH WEDNESDAY NOT MUCH CHANGE TO THE FORECAST. LATEST MODEL RUNS MAINTAIN A SLIGHT RETROGRESSION TO THE MID LEVEL FLOW PATTERN DURING THE PERIOD...WITH THE ECMWF BEING THE MOST AGGRESSIVE AGAIN IN DEVELOPING MAJOR HEIGHT FALLS TOWARD THE GREAT LAKES AT THE END OF THE PERIOD. THIS IS FURTHER WEST THAN JUST ABOUT ALL OTHER LONG RANGE GUIDANCE. MEANWHILE MOST MODELS CONTINUE TO INDICATE A SLOW MOVING BAROCLINIC ZONE OVER THE WESTERN HIGH PLAINS...THAT GRADUALLY SHIFTS EAST LATE SUNDAY THROUGH MONDAY. THAT APPEARS TO BE THE BEST SHOT AT SOME DECENT RAIN/STORMS DURING THE PERIOD. TEMPERATURES MEANWHILE SHOULD FAVOR NEAR TO BELOW NORMAL FOR MOST OF THE FORECAST. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT AND THROUGH THE DAY THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SERR LONG TERM...TDK AVIATION...SCARLETT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT WED JUL 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 408 AM CDT WED JUL 31 2013 /308 AM MDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW MORNING SHOWERS AND STORMS ARE POSSIBLE ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475536.